Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 4, 2025, 4:29 AM EDT for 4 counties in North Carolina. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2025, 4:29 AM EDT (08:29 UTC)
- Expired
- May 4, 2025, 7:39 PM EDT
- In force
- 15 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
712 WHUS42 KMHX 040829 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 429 AM EDT Sun May 4 2025 NCZ195-196-199-204-205-050000- /O.NEW.KMHX.BH.S.0011.250504T0829Z-250505T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 429 AM EDT Sun May 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
865 WHUS42 KMHX 041448 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1048 AM EDT Sun May 4 2025 NCZ195-196-199-204-205-050000- /O.CON.KMHX.BH.S.0011.000000T0000Z-250505T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1048 AM EDT Sun May 4 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
287 WHUS42 KMHX 042339 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 739 PM EDT Sun May 4 2025 NCZ195-196-199-204-205-051145- /O.CAN.KMHX.BH.S.0011.000000T0000Z-250505T0000Z/ /O.NEW.KMHX.BH.S.0012.250505T1100Z-250506T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 739 PM EDT Sun May 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 7 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:00 AM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 4, 4:24 AM EDT, 5 minutes earlier.
Area forecast discussion, May 4, 4:24 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
424 AM EDT Sun May 4 2025
.SYNOPSIS...
A slow moving cold front approaches from the west, stalling
over the area today through early next week, leading to
unsettled conditions.
&&
.NEAR TERM /THROUGH TODAY/...
As of 4 AM Sunday...
KEY MESSAGES
- Numerous showers and thunderstorms will bring heavy rain
today
- A few strong to severe winds gusts are possible with the most
organized convection this morning and again this afternoon
Brief duration moderate showers continue to be scattered east
of hwy 17, with a cluster of stronger convection moving into
Onslow and Duplin counties. This area of stronger convection
will be the primary concern in the next 1-3 hours as CAPE values
between 500-1000 J/kg, deep layer shear of 30-40 kts, and 0-3km
SRH of 150-200 m2/s2 are analyzed over southern portions of the
CWA. Pre frontal trough moving through central NC this morning
will reach our CWA around 6AM, with main cold front still over
western NC. The pre frontal trough will move through the CWA
this morning, reaching OBX late morning into early afternoon.
Isolated strong to severe thunderstorms are possible along this
line, with best support for gusty winds along and west of hwy
17 where shear is the most favorable. Behind this line, we
could see a couple hours of rain free conditions in the morning
although cloud cover will remain broken to overcast.
This afternoon, the cold front will stall across the coastal
plain, and act as a focus point for convection to fire up. The
area will remain under favorable warm and moist southerly flow,
which should allow for ample instability to develop due to
decreasing mid level heights. Additionally, wind shear will
increase as the upper level low moves eastward, and if these
ingredients can all come together, a threat for severe weather
will develop in the form of damaging winds gusts and large hail.
One potential limiting factor would be if morning convection
and cloud cover is more extensive than currently expected, which
will curtail heating and instability, and lead to weaker, less
organized convective updrafts. By 0Z Monday instability
decreases, as does the thunderstorm threat for the coastal
plain.
&&
.SHORT TERM /TONIGHT/...
As of 4 AM Sunday...
Showers and thunderstorms will develop along and offshore of
the coast tonight as a coastal trough sets up east of the
stalled front with inland areas likely remaining dry thanks to
PWATs under 1".
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 AM Sunday...
Key Messages:
- An upper low and surface cold front continues to impact the
area early this week brining periods of unsettled weather to
ENC.
Monday - Tuesday: Vertically stacked low pressure will continue
over the Ohio River Valley with the attendant cold front
remaining nearly stationary across the coastal plain continuing
to bring unsettled weather across the area. Highest PoPs will
be along the coast with deeper moisture residing offshore into
Tuesday while mid level drying ensues across the coastal plain.
Sufficient instability and low level moisture persists with
subtle mid level shortwaves pivoting through the upper low to
continue to bring scattered showers and thunderstorms across
the region Monday and to a lesser extent on Tuesday. Moderate
instability and shear will be present over the area Monday and
could see isolated strong storms develop with large hail and
damaging wind gusts the primary threat and SPC has most of the
area in a marginal risk for severe storms. We will see gradual
warming early to mid week with highs in the low to mid 80s
inland and mid to upper 70s coast.
Wednesday - Saturday: An northern stream shortwave digging into
the Great Lakes will aid in ejecting the upper low to the
northeast Tuesday night with shortwave ridging building into the
area Wednesday, but but a southern stream shortwave and
deepening northern stream trough will potentially bring periods
of unsettled weather to the region as we move to the latter half
of the work week. Another upper level cut off low will move into
the Southern states next weekend and could continue to bring
unsettled weather across the area, however 00z GFS and ECMWF has
the upper low and precip suppressed south of ENC. As is typical
with amplified patterns and cut off lows, guidance is not in
best agreement with the evolution and timing of the late week
systems leading below average confidence. Temps look to be near
seasonal norms.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through 06z Mon/...
As of 410 AM Sunday...
KEY MESSAGES
- High potential for MVFR ceilings this morning as rain and
thunderstorms move through ENC
- Some brief periods of IFR this morning with the heaviest
thunderstorms
- Threat for sub-VFR conditions continues today as convection
redevelops in the afternoon and evening hours for the coastal
plain
Mixed bag of flight conditions over ENC this morning as showers
and thunderstorms are scattered over the region. Prefrontal
trough bringing a band of showers and thunderstorms moves
through the region this morning, reaching OBX by around noon.
Cold front lags behind, stalling over the region through the TAF
period. Multiple rounds of convection through the day, with
predominant MVFR conditions this morning possibly dropping to
IFR in tstorms. A few stronger storms are possible, producing
gusts up to 35-40 kt. Conditions may briefly return to
predominant VFR in the afternoon before additional thunderstorm
development this afternoon will bring a continued risk of sub-
VFR conditions towards sunset Sunday.
LONG TERM /Monday through Thursday/...
As of 330 AM Sunday...Scattered showers and thunderstorms will
continue to impact rtes Monday and potentially into Tuesday,
especially along the coast, bringing the threat of occasional
sub-VFR conditions. The upper low lifts out late Tuesday and
Wednesday bringing pred VFR conditions but could see late
night/early morning fog bringing sub-VFR conditions. Precip
chances return Wednesday night into Thursday with periods of
sub-VFR conditions possible.
&&
.MARINE...
SHORT TERM /through Sunday Night/...
As of 415 AM Sunday...
KEY MESSAGES
- Small Craft conditions will continue through the weekend
- Multiple rounds of thunderstorms through tonight
Small Craft conditions have developed across most of the marine
zones this morning. Winds early this morning are S at 20-25 kts
with gusts to 30 kts, while seas build to 4-7 ft. As we get into
late morning, winds will subside slightly to 15-20 kts with
gusts to 25 kts, and then by tonight winds will come down to
10-20 kts out the south still.
Prefrontal trough will bring thunderstorm chances with gusty
winds this morning into the afternoon as a line of storms treks
eastward. This afternoon, convection in the coastal plain could
bring gusty winds and hail to inland rivers. Tonight, coastal
trough brings rain and tstorm chances to coastal marine zones
and inland sounds.
LONG TERM /Monday through Thursday/...
As of 330 AM Sunday...A cold front will be stalled across the
piedmont/coastal plain into Tuesday, then will push through the
waters late Tuesday/Tuesday night. Expect southerly winds around
10-20 kt ahead of the front Monday and Monday night, then around
5-15 kt Tuesday. Winds briefly becoming westerly around 10 kt
or less behind the front Tuesday night and Wednesday before
backing to south to southwesterly late Wednesday and Thursday.
Seas subside to 3-5 ft Monday and around 2-4 ft Tuesday through
Thursday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for AMZ131-
135-150-230-231.
Small Craft Advisory until 1 AM EDT Monday for AMZ152-154-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...RJ
SHORT TERM...RJ
LONG TERM...SK
AVIATION...SK/RJ
MARINE...SK/RJHazardous weather outlook, May 4, 4:28 AM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 428 AM EDT Sun May 4 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-203-050830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 428 AM EDT Sun May 4 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Strong to low end severe thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to low end severe thunderstorms are possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-050830- Hatteras Island- 428 AM EDT Sun May 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-050830- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 428 AM EDT Sun May 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:53 AM EDT | Special Weather Statement | MHX | Craven, Jones, Onslow | 37 min |
| May 4, 6:38 AM EDT | Special Marine Warning | MHX | 37 min | |
| May 4, 6:49 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 26 min |
| May 4, 7:08 AM EDT | Special Weather Statement | MHX | Beaufort | 37 min |
| May 4, 8:12 AM EDT | Special Marine Warning | MHX | 63 min | |
| May 4, 8:54 AM EDT | Special Weather Statement | MHX | Hyde | 51 min |
| May 4, 9:26 AM EDT | Special Marine Warning | MHX | 49 min | |
| May 4, 9:37 AM EDT | Special Marine Warning | MHX | 35 min | |
| May 4, 10:51 AM EDT | Special Marine Warning | MHX | 39 min | |
| May 4, 2:45 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 45 min |
| May 4, 3:28 PM EDT | Special Weather Statement | MHX | Onslow | 47 min |
| May 4, 4:32 PM EDT | Special Weather Statement | MHX | Pitt | 28 min |
| May 4, 5:45 PM EDT | Special Marine Warning | MHX | 60 min | |
| May 4, 6:29 PM EDT | Special Weather Statement | MHX | Duplin | 46 min |
| May 4, 7:39 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.